Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 130, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 8, 2017, 7:08 PM EDT for Caswell County, Rockingham County, North Carolina. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2017, 7:08 PM EDT (23:08 UTC)
- Expired
- Jul 8, 2017, 8:15 PM EDT
- In force
- 67 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caswell County, NC, Rockingham County, NC
The radar
The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 7:18 PM EDT | TSTM WND DMG | 3 Sse Eden, NC | 6 TREES DOWN BETWEEN 1500-1900 BLOCKS OF MOIR MILL RD. TIME RADAR ESTIMATED. |
| Jul 8, 7:24 PM EDT | TSTM WND DMG | 4 Ese Eden, NC | TREE DOWN ON HAMPTON RD. TIME RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
397
WUUS51 KRNK 082308
SVRRNK
NCC033-157-090015-
/O.NEW.KRNK.SV.W.0130.170708T2308Z-170709T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
708 PM EDT SAT JUL 8 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Rockingham County in north central North Carolina...
Southwestern Caswell County in north central North Carolina...
* Until 815 PM EDT
* At 708 PM EDT, severe thunderstorms were located along a line
extending from Draper to near Madison, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eden...
Reidsville...
Wentworth...
Madison...
and Camp Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3625 7979 3639 7999 3654 7966 3634 7925
3624 7955
TIME...MOT...LOC 2308Z 297DEG 19KT 3650 7965 3639 7993
HAIL...1.00IN
WIND...60MPH
$$
DS3 follow-up statements
603
WWUS51 KRNK 082331
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
731 PM EDT SAT JUL 8 2017
NCC033-157-090015-
/O.CON.KRNK.SV.W.0130.000000T0000Z-170709T0015Z/
Rockingham NC-Caswell NC-
731 PM EDT SAT JUL 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR ROCKINGHAM AND SOUTHWESTERN CASWELL COUNTIES...
At 731 PM EDT, severe thunderstorms were located along a line
extending from near Mayfield to Wentworth, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eden...
Reidsville...
Wentworth...
Madison...
and Camp Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3625 7979 3639 7999 3654 7966 3634 7925
3624 7955
TIME...MOT...LOC 2331Z 274DEG 18KT 3649 7958 3638 7978
HAIL...1.00IN
WIND...60MPH
$$
DS816
WWUS51 KRNK 082349
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
749 PM EDT SAT JUL 8 2017
NCC033-157-090015-
/O.CON.KRNK.SV.W.0130.000000T0000Z-170709T0015Z/
Rockingham NC-Caswell NC-
749 PM EDT SAT JUL 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR ROCKINGHAM AND SOUTHWESTERN CASWELL COUNTIES...
At 746 PM EDT, thunderstorms were scattered along a line extending
from near Bethel to Intelligence, moving east at 25 mph. While they
have shown recent weakening trends, it is likely they reintensify
before the conclusion of the warning.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Reidsville...
Wentworth...
Madison...
Camp Springs...
and Quick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3625 7979 3638 7997 3650 7958 3634 7925
3624 7955
TIME...MOT...LOC 2346Z 273DEG 23KT 3644 7949 3636 7989
HAIL...1.00IN
WIND...60MPH
$$
DS142
WWUS51 KRNK 090015
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
815 PM EDT SAT JUL 8 2017
NCC033-157-090024-
/O.EXP.KRNK.SV.W.0130.000000T0000Z-170709T0015Z/
Rockingham NC-Caswell NC-
815 PM EDT SAT JUL 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR ROCKINGHAM AND SOUTHWESTERN
CASWELL COUNTIES WILL EXPIRE AT 815 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with these
thunderstorms.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3625 7979 3638 7997 3650 7958 3634 7925
3624 7955
TIME...MOT...LOC 0014Z 297DEG 19KT 3637 7933 3629 7973
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:35 PM EDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jul 8, 2:35 PM EDT, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 235 PM EDT Sat Jul 8 2017 .SYNOPSIS... A cold front will travel southeast across our region this evening into tonight. Behind the front, expect cooler temperatures and dry weather for tonight and Sunday. Mainly dry weather is anticipated again Monday followed by a gradual warming and moistening trend. && .NEAR TERM /THROUGH SUNDAY/... As of 235 PM EDT Saturday... An upper level trough will deepen across the Ohio Valley this afternoon into Sunday. In response to the deepening upper level trough, a cold front will travel east across our region this afternoon into tonight, then it stalls Sunday along the Carolina Coast. Moisture is expected to pool along the front resulting scattered showers and thunderstorms this afternoon into this evening. Storms will develop over the higher terrain and spread eastward into the Piedmont. Shaped the evening into tonight ISC pops towards a blend of HRRR and NAM. The SPC mesoscale analysis showed deep layer moisture flux convergence along the southern Blue ridge mountains. LIs at 18z were minus 2 to minus 4 and SBcapes were 1000 to 1500 j/kg across southern portions of the forecast area. The SPC Day One convective outlook highlights a marginal to slight risk across a large portion of the forecast area. The slight risk is in the south from Darby in Wilkes to MTV in Henry to Drakes Branch in Charlotte county. The main threat is for stronger thunderstorms capable of producing damaging wind gusts through the evening hours. Behind the front, advection of cooler temperatures and drier air is anticipated tonight. Added some patchy fog in the Greenbrier Valley late tonight into Sunday morning. Low temperatures tonight will range from the lower 50s in the mountains to the mid 60s in the Piedmont. Noticeably less humid Sunday as a 500 mb longwave trough digs into the mid-Atlantic and central Appalachians. To the southeast, little to no significant effects expected from stalled remnant frontal zone in the eastern Carolinas. Any early-morning stratus or fog erodes quickly by mid Sunday morning. Plenty of sunshine is welcomed for Sunday afternoon with high temperatures from the lower 70s in the northwest mountains to the upper 80s in the Piedmont. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... As of 235 PM EDT Saturday... Surface high pressure will be centered over the Mid Atlantic region on Sunday night through Monday night. Moisture will be limited during this time frame with surface dew points in the 50s and precipitable water values between 0.5 and 0.75 inches. This high fades and southwest low level winds around subtropical high take over on Tuesday, increasing moisture across the area. Chance for showers and thunderstorms remains confined north of I-64 and south of I-40. Stayed at or just below bias corrected MOS guidance for lows on Sunday night, especially along the ridge in southeast West Virginia and in the elevated valleys like Burkes Garden and Mountain Lake. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... As of 1245 PM EDT Saturday... More zonal pattern Tuesday night through Thursday at 500 MB with the upper ridge across the southern half of the country. Heights over the Mid Atlantic region rise to just over 590 dm by Tuesday. 500 MB flow amplifies by next weekend with a strong ridge again over the west and trofing in the east. Hot air mass in the west builds east at the beginning of the week, reaching southeast West Virginia, southwest Virginia and northwest North Carolina on Tuesday. Models suggest enough synoptic support on Friday for a more organized threat of showers and thunderstorms. Not out of the question for a convective complex to impact the region at some point next week as clusters of showers and thunderstorms move along a front that will extend from the mid Mississippi Valley to the Carolinas by Saturday morning. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 134 PM EDT Saturday... Surface cold front will pass through the Mid-Atlantic Region this afternoon into tonight with a wind shift from southwest to northwest. Scattered MVFR convection will take place primarily ahead of the front this afternoon into tonight. Showers and thunderstorms will advance south and east into the piedmont of NC and far eastern VA. The taf site with the best chance for a thunderstorm is KDAN. Decided to add mention in taf because storm could contain gusty winds. Kept VCTS in most taf locations ahead of the front. Cooler dryer air will move into the region tonight and Sunday promoting VFR. Models suggest some potential for IFR fog in the mountain valleys tonight. There is enough wind to hint fog development. Elected to add mention of MVFR fog in KLWB where the opportunity is greatest a few hours early Sunday. VFR conditions will continue Sunday afternoon. High confidence in ceilings, visibilities and winds during the taf period. Extended Aviation Discussion... A dry airmass will infiltrate the Mid-Atlantic region for the latter half of the weekend as dry High Pressure builds across the forecast area from the northwest. This will result in VFR conditions Sunday night and Monday. Moisture will make a return by the middle of the week with MVFR showers/storms and potential for late night fog returning for Tuesday-Thursday. The unsettled weather could hold on into the weekend. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...KK NEAR TERM...KK SHORT TERM...AMS LONG TERM...AMS AVIATION...KK/PM
Hazardous weather outlook, Jul 8, 3:18 PM EDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 318 PM EDT Sat Jul 8 2017 NCZ003>006-019-020-VAZ032-043-044-058-059-091200- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry- Pittsylvania-Halifax-Charlotte- 318 PM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk for severe storms this afternoon and evening. The main threat is damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values will be near 100 degrees Wednesday afternoon. Otherwise there is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>018-022-023-033>035-045>047-WVZ042-091200- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Roanoke-Botetourt-Franklin- Bedford-Amherst-Campbell-Appomattox-Buckingham-Mercer- 318 PM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk for strong to severe storms in southern Virginia and northern North Carolina this afternoon and evening. The main threat is isolated strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ019-020-024-WVZ043-044-507-508-091200- Alleghany VA-Bath-Rockbridge-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 318 PM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 8, 4:56 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
456 PM EDT SAT JUL 8 2017
VAZ044-082130-
Pittsylvania-
456 PM EDT SAT JUL 8 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PITTSYLVANIA
COUNTY...
At 455 PM EDT, a strong thunderstorm was located over Chatham, moving
east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Chatham...
and Java.
LAT...LON 3673 7919 3676 7941 3685 7939 3686 7914
3685 7914
TIME...MOT...LOC 2055Z 270DEG 20KT 3681 7935
DSSpecial weather statement, Jul 8, 5:30 PM EDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 530 PM EDT SAT JUL 8 2017 VAZ044-082200- Pittsylvania- 530 PM EDT SAT JUL 8 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PITTSYLVANIA COUNTY... At 530 PM EDT, a strong thunderstorm was located near Sandy River, moving east at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Danville... Blairs... and Westover Hills. LAT...LON 3662 7969 3671 7964 3671 7937 3655 7948 TIME...MOT...LOC 2130Z 280DEG 20KT 3665 7963 DS
Special weather statement, Jul 8, 5:34 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
534 PM EDT SAT JUL 8 2017
VAZ058-082200-
Halifax-
534 PM EDT SAT JUL 8 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HALIFAX COUNTY...
At 533 PM EDT, a strong thunderstorm was located near Hitesburg,
moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hitesburg...
and Staunton River State Park.
If you are on or near Kerr Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3664 7857 3664 7858 3669 7865 3669 7868
3668 7870 3660 7872 3661 7879 3671 7878
3671 7867 3669 7863 3667 7861 3663 7855
TIME...MOT...LOC 2133Z 270DEG 22KT 3666 7873
DSSpecial weather statement, Jul 8, 5:38 PM EDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 538 PM EDT SAT JUL 8 2017 VAZ058-082215- Halifax- 538 PM EDT SAT JUL 8 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HALIFAX COUNTY... At 537 PM EDT, a strong thunderstorm was located near Halifax, moving east at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... South Boston... Halifax... and Scottsburg. If you are on or near Banister Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 3672 7911 3682 7903 3679 7874 3667 7881 TIME...MOT...LOC 2137Z 278DEG 25KT 3677 7901 DS
Special weather statement, Jul 8, 5:56 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
556 PM EDT SAT JUL 8 2017
VAZ044-082230-
Pittsylvania-
556 PM EDT SAT JUL 8 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PITTSYLVANIA
COUNTY AND THE CITY OF DANVILLE...
At 555 PM EDT, a strong thunderstorm was located over Danville,
moving east at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm. Heavy rains may also prompt ponding of water in the City of
Danville.
Locations impacted include...
Danville...
Blairs...
Ringgold...
and Westover Hills.
LAT...LON 3661 7956 3671 7945 3670 7918 3654 7922
3654 7950
TIME...MOT...LOC 2155Z 278DEG 22KT 3662 7939
DSSpecial weather statement, Jul 8, 6:54 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
654 PM EDT SAT JUL 8 2017
NCZ005-082330-
Rockingham-
654 PM EDT SAT JUL 8 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROCKINGHAM
COUNTY...
At 654 PM EDT, a strong thunderstorm was located over Mayodan, moving
east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Eden...
Wentworth...
Mayodan...
Madison...
and Stoneville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3634 7983 3640 8003 3647 8003 3651 8002
3648 7975
TIME...MOT...LOC 2254Z 282DEG 20KT 3644 7999
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:11 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 49 min |
| Jul 8, 6:54 PM EDT | Special Weather Statement | RNK | Rockingham | 36 min |
| Jul 8, 7:16 PM EDT | Special Weather Statement | RNK | Caswell | 29 min |
| Jul 8, 7:51 PM EDT | Special Weather Statement | RNK | Caswell | 24 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.